Jump to content


Did you know that exercise increases inflammation in systemic sclerosis?


Photo

Watermelon Stomach (GAVE)


  • Please log in to reply
5 replies to this topic

#1 smac0719

smac0719

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 377 posts
  • Location:Tampa, FL

Posted 08 June 2008 - 01:24 PM

I saw my Sclero specialist last week and one of the things that came up was that I have watermelon stomach. It was mentioned in the Endoscopy report as "striped erythema" so of course I didn't know what that was. Interestingly, my GI Dr didn't mention it when I had my follow-up appointment afer the Endo. I guess he's not familiar with this sclero trait. My specialist explained to me what it was (there's also some info about it on this site thanks to Shelley E.). My latest lab work did show a decline in my iron and from what I was told and read GAVE causes bleeding of the stomach, which can cause anemia to occur. I wasn't advised to take an iron supplement yet, but I will discuss it with my primary and my new local Rhuemo who I have an appoinment with this week. I have labs done every 6 weeks so if it continues to decline we'll be able to catch it pretty quickly. Is there anyone who has this condition that can advise what your experience has been with it?
I may have Scleroderma, but Scleroderma doesn't have me!

#2 JudithL

JudithL

    Bronze Member

  • Members
  • PipPip
  • 20 posts

Posted 08 June 2008 - 03:09 PM

Watermelon stomach is the symptom that led to my SSc diagnosis. After routine blood tests at my annual physical revealed severe anemia, I was referred to a gastroenterologist for an endoscopy and colonoscopy to find the source of the bleed. The endoscopy showed that I had GAVE, which, combined with some other symptoms, convinced my primary doctor to order ANA tests, etc.

Anyway, since then I've had two laser ablations (a year apart) to treat the GAVE. The doctor told me I can expect this to be on ongoing problem but it's been more than a year since the second ablation and my blood counts are good.

The ablation is done endoscopically so it's an out-patient procedure. After each one, the doctor prescribed a PPI to aid in the healing process. Both times, I experienced a good deal of stomach pain after the procedure, but it lasted only two or three days.

It's good that your GAVE was discovered before your counts got too low. My counts were low enough that I had to have blood infusions before the GI doctor could treat me. You and your doctor are obviously on top of this.

Judith

#3 smac0719

smac0719

    Senior Silver Member

  • Topic Starter
  • Members
  • PipPipPipPipPip
  • 377 posts
  • Location:Tampa, FL

Posted 09 June 2008 - 01:44 AM

JudithL,

Thanks for the information. It sounds like there is no permanent fix to this problem, just temporary. Outside of the anemia, have you experieced any other issues due to this? Do you take iron supplements to combat the anemia?
I may have Scleroderma, but Scleroderma doesn't have me!

#4 nan

nan

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 649 posts

Posted 09 June 2008 - 12:29 PM

I too have GAVE. I had a major GI bleed in the fall of 2004. My hemoglobin was 6.1. I had to be transfused and then an endoscopy was done. Since I wasn't actively bleeding when the doctor discovered he didn't do any treatment. I was put on iron supplements for awhile. When my hemoglobin was steady I went off of the supplements. I had a second GI bleed in May of 2007. The doctor had told me if I bled out again I would have to have the argon plasma coagulation treatment. I had two treatments. The last one was done on June 18, 2007. So far I am stable, but my doctor said there is no cure and I will have more bleeds. The first bleed I had black stools for 6 weeks and chose to ignore. I also had restless leg syndrome due to lack of iron. The second bleed I had no black stools, but restless leg syndrome was horrible so I got my endocrinologist to check my hemoglobin. The scary thing is I feel so rotten most of the time that I can't always tell if I am bleeding if I don't have dark stools. Now I try to remember if I have restless legs, get the hemoglobin check. I too had bad stomach cramps after the laser treatments. My digestive tract has been destroyed by scleroderma is what my GI doctor told me at the last visit. I am on all the medication I can be on and I still have acid reflux and nausea all of the time. I have just grown accustomed to it. If you have any more questions feel free to email or private message me. Do you have limited or diffuse scleroderma? I have limited.
Take care,
Nan

#5 smac0719

smac0719

    Senior Silver Member

  • Topic Starter
  • Members
  • PipPipPipPipPip
  • 377 posts
  • Location:Tampa, FL

Posted 09 June 2008 - 03:23 PM

I'm sorry to hear of your difficulties with GAVE. I have diffuse sclero. It's interesting that you mentioned restless leg syndrome though. I have had some problems with my legs the past couple of weeks especially when trying to sleep. Elevating them seemed to help some, but when that didn't help I took tylenol pm to get some rest.

I'm due for some labwork this week. I'll definitely try to keep track of when the rls occurs. I kept a slcero diary early on, but have since stopped. I think it's time to start back.
I may have Scleroderma, but Scleroderma doesn't have me!

#6 JudithL

JudithL

    Bronze Member

  • Members
  • PipPip
  • 20 posts

Posted 10 June 2008 - 04:37 AM

No, besides the anemia, I don't have any symptoms that I can attribute to GAVE. Of course, the two times I've been anemic, I've felt awful ... tired, draggy and occasionally dizzy.

The GI doctor gave me a prescription for iron pills to tide me over until he could perform the first ablation but I don't take them now.